SESSION TITLE: Diffuse Lung Disease Case Report Posters
SESSION TYPE: Affiliate Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: An unusual electrocardiographic finding of hyperkalemia is ST-segment elevation often referred to as “Pseudo-infarction.” This may occur not only through its direct myocardial effects, but through other mechanisms such as ischemia and impaired contractility.
CASE PRESENTATION: A 43 years old female with known intellectual developmental disorder presented with two days of dizziness, three days of constipation, and oliguria. On initial evaluation the patient was found to be tachycardic, hypotensive and afebrile. Electrocardiogram (EKG) showed hyper-acute T waves with ST-segment elevation in leads V1, V3-V4, III and aVF (figure 1). Laboratory data revealed potassium of 8.8 mMol/L, BUN of 204 mg/dL, and creatinine of 19.8 mg/dL. A STEMI code was called, however, Cardiac enzymes were negative and patient required correction of electrolyte prior to possible angiogram. The patient was emergently hemodialyzed with normalization of potassium. A repeat EKG revealed resolution of the ST elevation (figure 2).
DISCUSSION: ST segment elevations are a rare manifestation of hyperkalemia and often lead to the mobilization of the cardiac cath team. The mechanism of action is unclear but has been associated with repolarization abnormalities. Most cases of hyperkalemia pseudo infarction were associated with Diabetic ketoacidosis; Our patient did not have DKA but did have significant metabolic acidosis associated with Uremia.
CONCLUSIONS: ST elevation is most commonly associated with myocardial infarction however it is important to recognize that hyperkalemia can cause similar changes. Recognition of Pseudo-infarction pattern is important to prevent the inappropriate mobilization of the cath team, and the prevention of an unnecessary angiogram.
Reference #1: Wang K, Asinger RW, Marriott HJL: ST-Segment Elevation in Conditions Other Than Acute Myocardial Infarction. N Engl J Med 2003;349:2128-35
Reference #2: Ziakas A, Basagiannis C, Stiliadis I: Pseudoinfarction Pattern in a Patient with Hyperkalemia, Diabetic Ketoacidosis and Normal Coronary Vessels: A Case Report. Journal of Medical Case Reports 2010, 4:115
Reference #3: Levine HD, Wanzer SH, Merrill JP: Dialyzable Currents of Injury in Potassium Intoxication Resembling Acute Myocardial Infarction or Pericarditis. Circulation 1956, 13:2936
DISCLOSURE: The following authors have nothing to disclose: Pang Lam, Avraham Miller, Amit Shenoy, Tamar Geva, Yizhak Kupfer
No Product/Research Disclosure Information